High Wind, Blount/Smoky Mountains
- When
- October 28, 1:00 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A strong southeasterly flow across the Appalachians resulted in high winds in the mountains of Tennessee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong southeasterly flow across the Appalachians resulted in high winds in the mountains of Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Oct 28, 12:44 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
144 PM EDT Thu Oct 28 2021
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
Overall, the forecast is mostly on track today day. The only
adjustments made were to decrease POPs from now through noon
based on latest radar trends. Also made a reduction in cloud cover
along the foothills for this afternoon as the downsloping winds
ramp up. Will send out new zones for POP adjustment.
SR
&&
.AVIATION...
18Z TAF DISCUSSION.
Gusty southerly winds and MVFR conditions at CHA through early
evening. Winds calm and then periods of MFR and IFR CIGs expected.
TYS should stay VFR through tonight, then MVFR conditions early
tomorrow morning. TRI will see gusty southeasterly winds through
this evening but with VFR. Winds settle late evening and a mix of
MVFR and VFR conditions through the end of the period.
SR
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 52 57 51 60 51 / 80 80 60 70 10
Knoxville McGhee Tyson Airport, TN 51 57 50 58 51 / 80 90 60 70 30
Oak Ridge, TN 51 56 49 58 49 / 80 80 60 70 30
Tri Cities Airport, TN 50 60 47 56 49 / 70 80 60 70 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.
TN...High Wind Warning until 8 PM EDT this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory until 8 PM EDT this evening for East Polk.
VA...NONE.
&&Hazardous Weather Outlook National Weather Service Morristown TN 310 AM EDT Thu Oct 28 2021 TNZ012>017-035>040-042-044-046-067>071-073-081>086-098>101-VAZ001- 002-005-006-008-290715- Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-Anderson- Union-Grainger-Hamblen-Northwest Cocke-Northwest Greene- Washington-Northwest Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk-Lee- Wise-Russell- 310 AM EDT Thu Oct 28 2021 /210 AM CDT Thu Oct 28 2021/ This Hazardous Weather Outlook is for portions of east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-290715- Cherokee-Clay-Johnson-Cocke Smoky Mountains-Southeast Greene- Unicoi-Southeast Carter-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe-East Polk- 310 AM EDT Thu Oct 28 2021 This Hazardous Weather Outlook is for portions of southwest North Carolina and east Tennessee. .DAY ONE...Today and Tonight Strong winds are expected today across the East Tennessee Mountains and southwest North Carolina. Southeast winds between 20 and 40 mph with gusts up to 60 mph are expected. Isolated gusts up to 70 mph are possible in favored mountain wave locations. A High Wind Warning has been issued for the East Tennessee mountains, and a Wind Advisory has been issued for southwest North Carolina and the higher elevations of Polk County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983450.